Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Tamoxifen

Options

Is there anyone here that is currently taking Tamoxifen and is experiencing suicidal bad thoughts? I am on the verge of wanting to stop it all together. Taking an additional anti depression pill is causing even more severe side effects. One pill covering another, when the main issue is Tamoxifen. Anyone reading this, if you can relate, please PLEASE, can we chat?

Comments

  • waves2stars
    waves2stars Member Posts: 122
    Options

    I’m not a doctor, but maybe a drug holiday is in order while you contact your oncologist. Please ask them to speak with a social worker, too. You need a good team to help you sort though drug side effects or cancer dx/treatment related trauma, so please, please show up for yourself and give them a call! Hugs!

  • seabreaze
    seabreaze Member Posts: 5
    Options

    Thank you for responding, you're the first response in over a year of me posting questions here. Taking a drug holiday is all that I do really. This will be my third one. Mind you I just started in 2023 taking the Tamoxifen. I have a therapist, and advice is always to self advocate and talk to my doctor. I've gone through 2 oncologists and will meet my 3rd one tomorrow. Feels like they are more concerned making sure I stay on the medication to prevent the cancer coming back. There is nothing they can do for the side effects. I don't care about hot flashes or brain fog, it's the suicide I can't deal with. Last conversation I had with my oncologist, pleading for help on switching medications due to my constant crying and suicidal thoughts only resulted to having the police show up at my home for a wellness check. I was on the phone attempting to get help with my oncologist, why would you think I would go through it? This healthcare system is really shady. I am advocating for myself, asking questions, but feels like nobody is responding to me. I do the best I can with what little support I have. I have stopped taking TAmoxifen and that's it.

  • moderators
    moderators Posts: 8,081
    Options

    @seabreaze, we're sorry to hear about your struggles with Tamoxifen and the lack of support you've encountered. As waves2stars has said, taking a break from Tamoxifen might be necessary, but it's also important to continue reaching out for support and exploring other options with your healthcare team. We truly hope that meeting with your third oncologist tomorrow brings some positive changes and solutions to your situation. Please, come back to let us know how it goes.

    Hang in there, and know that there are people who care about you and want to help you through this difficult time.

    Sincerely,

    The Mods

  • waves2stars
    waves2stars Member Posts: 122
    Options

    I’m sorry that happened to you. It’s like you want even be honest without risking them labeling you, but I guess they have to be very cautious because no one wants to lose you. Have they talked with you about switching to an AI or adding an antidepressant like Wellbutrin? I hate the thought of adding another pill and adding more side effects, but maybe it’s worth it so you don’t fall in that pit of serious depression.

  • lady2022
    lady2022 Member Posts: 8
    Options

    I can relate completely. I’m sort of managing now. I’m open to chatting.

  • seabreaze
    seabreaze Member Posts: 5
    Options

    Hi Lady 2022,

    Could we chat directly? I just don't know how to navigate this website to do that. Responding to you here will be visible to everyone, right? I was hoping to chat back and forth here, but privately.

  • maggie15
    maggie15 Member Posts: 942
    Options

    You can PM (private message) another member. Use the little envelope icon at the far right on the top of the page and enter their user name. They can then respond.

  • seabreaze
    seabreaze Member Posts: 5
    Options

    Thank you for that! I think I figured it out. :)

  • zen1028
    zen1028 Member Posts: 50
    Options

    Hi seabreaze

    I had lupron shoot back in December and it is still suppressing my ovaries at this point. Whenever I attempt to add in tamoxifen, all the negative stuff (anxiety, bad thoughts, depression) intensified. This is at 20 MG, 10 MG, and even at 5 MG. I can relate a little of what you are going thru. I have stopped all tamoxifen and wont even attempt to start until I know lupron is out of my system. On the other note, I too am seeing a therapist and I have also recently started acupuncture. The acupuncture has helped in reducing the anxiety and negative rabbit hole that lupron is trying to drag me to. Not sure if you want to try that as an option. If you do, bear in mind the effects are not long term. You will need to go continuously (every 3 or 4 days) to keep up but no side effects like the depression drugs. And not many health insurances will cover or cover long term either. Just a thought.

  • moderators
    moderators Posts: 8,081
    Options

    So sorry to hear about the mental health side effects you experienced from Tamoxifen, @zen1028. Did your MO discuss a different hormone blocker, like maybe Exemestane, Letrozole or Anastrozole as an alternative? For folks that experience the mental side effects, the other 3 can be a better alternative. They tend to be associated more with joint paint, which can be managed in part by taking Claritin/Loratidine.

    That's great to hear that the acupuncture has been helpful for improving your anxiety!

  • zen1028
    zen1028 Member Posts: 50
    Options

    Hi Mods

    Those are AI and I am not in menopause nor can I handle the effects of ovarian suppression, lupron. This is why I am in such a miserable state, the lack of estrogen due to ovarian suppression. I have no tamoxifen in my system as I felt the SE within 2 days of taking and I stopped. Nothing against nothing, and I so salute those that were able to continue with this drug as I cannot. I need to function as I need the mental state to not only fight the scary thoughts of a recurrence but also to function as the way I was before the breast cancer diagnosis. We have lives to live, homes to take care of, family to take care of, and a living to earn. This is why I salute those that were able to continue with this drug. If this site have any power or leverage with FDA or other organizations or the politician's , please help push for a fast track to a preventative vaccine such as this one below.

    https://mayoclinic.elsevierpure.com/en/projects/phase-1-clinical-trial-of-a-novel-her2-vaccine-for-patients-with--8

  • redemptivesufferer
    redemptivesufferer Member Posts: 85
    Options

    Hi Seabreeze,

    I'm just seeing your msg but wanted to chime in. I took Tamoxifen in 2017 and became severely depressed with suicidal thoughts. I recall giving myself a pep talk one day saying, "Listen, these thoughts will either subside, or you will take something for the depression, or you will quit this drug, but you will NOT feel this way forever." After several months the depression lifted, but I stopped taking Tamoxifen in 2018 due to what I believe was a mild stroke.

    Fast forward- I had a recurrence last year and am back on a Tamoxifen (with a daily aspirin) but am taking a half dose and doing much better on it. That said, I may stop it due to brain fog.

    These are tough decisions we must make, but they're ours to make. Best wishes to you as you move forward.